Skip to main content



The purpose is to study the strength of Ramsey’s Theorem for pairs restricted to recursive assignments of k-many colors, with respect to Intuitionistic Heyting Arithmetic. We prove that for every natural number $k \ge 2$ , Ramsey’s Theorem for pairs and recursive assignments of k colors is equivalent to the Limited Lesser Principle of Omniscience for ${\rm{\Sigma }}_3^0$ formulas over Heyting Arithmetic. Alternatively, the same theorem over intuitionistic arithmetic is equivalent to: for every recursively enumerable infinite k-ary tree there is some $i < k$ and some branch with infinitely many children of index i.

Hide All
[1] Akama, Y., Berardi, S., Hayashi, S., and Kohlenbach, U., An arithmetical hierarchy of the law of excluded middle and related principles , 19th IEEE Symposium on Logic in Computer Science (LICS 2004), IEEE Computer Society, 2004, pp. 192201.
[2] Argyros, S. A. and Todorcevic, S., Ramsey Methods in Analysis, Advanced Courses in Mathematics - CRM Barcelona, Birkhäuser, Basel, 2005.
[3] Berardi, S. and Steila, S., Ramsey Theorem for pairs as a classical principle in intuitionistic arithmetic , 19th International Conference on Types for Proofs and Programs, TYPES 2013 (Matthes, R. and Schubert, A., editors), LIPIcs, vol. 26, Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik, Dagstuhl, 2014, pp. 6483.
[4] Berardi, S. and Steila, S., An intuitionistic version of Ramsey’s Theorem and its use in Program Termination . Annals of Pure and Applied Logic, vol. 166 (2015), no. 12, pp. 13821406.
[5] Bishop, E., Foundations of Constructive Analysis, McGraw-Hill, New York, NY, 1967.
[6] Brattka, V. and Rakotoniaina, T., On the uniform computational content of Ramsey’s Theorem, 2016, arXiv:1508.00471.
[7] Büchi, J. R., On a decision method in restricted second order arithmetic , Logic, Methodology and Philosophy of Science (Proceeding of the 1960 International Congress) (Nagel, E., Suppes, P., and Tarsk, A., editors), Stanford University Press, Stanford, 1962, pp. 111.
[8] Coquand, T., A direct proof of Ramsey’s Theorem , Author’s website, revised in 2011, 1994.
[9] Dorais, F. G., Dzhafarov, D. D., Hirst, J. L., Mileti, J. R., and Shafer, P., On uniform relationships between combinatorial problems . Transactions of the American Mathematical Society, vol. 368 (2016), no. 2, pp. 13211359.
[10] Gasarch, W. I., Proving programs terminate using well-founded orderings , Ramsey’s Theorem, and matrices. Advances in Computers, vol. 97 (2015), pp. 147200.
[11] Jockusch, C. G., Ramsey’s Theorem and recursion theory , this JOURNAL, vol. 37 (1972), pp. 268280.
[12] Kreuzer, A. and Kohlenbach, U., Ramsey’s Theorem for pairs and provably recursive functions . Notre Dame Journal of Formal Logic, vol. 50 (2009), no. 4, pp. 427444.
[13] Lee, C. S., Jones, N. D., and Ben-Amram, A. M., The size-change principle for program termination , Conference Record of POPL 2001 (Hankin, C. and Schmidt, D., editors), ACM, New York, NY, 2001, pp. 8192.
[14] Podelski, A. and Rybalchenko, A., Transition invariants , 19th IEEE Symposium on Logic in Computer Science (LICS 2004), IEEE Computer Society, 2004, pp. 3241.
[15] Ramsey, F. P., On a problem in formal logic . Proceedings of the London Mathematical Society, vol. 30 (1930), pp. 264286.
[16] Specker, E., Ramsey’s theorem does not hold in recursive set theory , Logic Colloquium ’69 (Proceedings of the Summer School and Colloquium, Manchester, 1969) (Gandy, R. O. and Yates, C. M. E., editors), North-Holland, Amsterdam, 1971, pp. 439442.
[17] Steila, S., An intuitionistic analysis of size-change termination , 20th International Conference on Types for Proofs and Programs, TYPES 2014 (Herbelin, H., Letouzey, P., and Sozeau, M., editors), LIPIcs, vol. 39, Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik, Dagstuhl, 2015, pp. 288307.
[18] Vytiniotis, D., Coquand, T., and Wahlstedt, D., Stop when you are almost-full - adventures in constructive termination , Interactive Theorem Proving, ITP 2012 (Beringer, L. and Felty, A. P., editors), Lecture Notes in Computer Science, vol. 7406, Springer, Berlin, Heidelberg, 2012, pp. 250265.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed